Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 220, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 5, 2011, 5:39 PM EDT for Carter County, Unicoi County, Washington County, Tennessee. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2011, 5:39 PM EDT (21:39 UTC)
- Expired
- Jun 5, 2011, 6:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Carter County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 5:50 PM EDT | TSTM WND DMG | Jonesborough, TN | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492
WUUS54 KMRX 052139
SVRMRX
TNC019-171-179-052215-
/O.NEW.KMRX.SV.W.0220.110605T2139Z-110605T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
539 PM EDT SUN JUN 5 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CARTER COUNTY IN EAST TENNESSEE...
UNICOI COUNTY IN EAST TENNESSEE...
WASHINGTON COUNTY IN EAST TENNESSEE...
* UNTIL 615 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GRAY...OR 6 MILES NORTHWEST OF JOHNSON CITY...AND MOVING SOUTHEAST
AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JOHNSON CITY...ERWIN...JONESBOROUGH...BANNER HILL...LEESBURG...
AVONDALE...MILLIGAN COLLEGE...EMBREEVILLE...UNICOI AND LIMESTONE
COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3612 8228 3613 8231 3610 8237 3606 8243
3641 8261 3644 8254 3644 8243 3642 8241
3642 8238 3640 8238 3641 8237 3640 8234
3616 8218
TIME...MOT...LOC 2139Z 333DEG 21KT 3636 8245
$$
GH1 follow-up statement
446
WWUS54 KMRX 052152
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
552 PM EDT SUN JUN 5 2011
TNC019-171-179-052215-
/O.CON.KMRX.SV.W.0220.000000T0000Z-110605T2215Z/
UNICOI TN-WASHINGTON TN-CARTER TN-
552 PM EDT SUN JUN 5 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CARTER...WASHINGTON AND UNICOI COUNTIES...
AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR AVONDALE...OR NEAR JOHNSON CITY...MOVING SOUTHEAST AT 25
MPH.
LOCATIONS IN THE WARNING INCLUDE...
ERWIN...BANNER HILL...MILLIGAN COLLEGE...EMBREEVILLE...UNICOI AND
LIMESTONE COVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3612 8228 3613 8231 3610 8237 3606 8243
3641 8261 3644 8254 3644 8243 3642 8241
3642 8238 3640 8238 3641 8237 3640 8234
3616 8218
TIME...MOT...LOC 2153Z 333DEG 21KT 3629 8240
$$
GHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:51 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 5, 2:51 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 251 PM EDT SUN JUN 5 2011 .SHORT TERM...(TONIGHT AND MONDAY)... ANALYSIS OF VARIOUS SEVERE WEATHER PARAMETERS SUGGEST THAT THE THREAT OF SEVERE WILL CONTINUE TO RISE OVER THE NEXT FEW HOURS ON THE EASTERN EDGES OF WATCH 430. DEVELOPMENT OF STORMS TO THE EAST OF ONGOING CONVECTION IS EXPECTED GIVEN THE ABUNDANT INSTABILITY THAT IS OVER THE CUMBERLAND PLATEAU AND INCREASING LOW LEVEL CONVERGENCE SHOWN BY THE RUC. INVERTED-V PROFILE OF RUC SOUNDINGS INDICATE DOWNBURST WINDS WILL BE THE MAIN THREAT. THOUGH CAPE IS PLENTIFUL THE FREEZING LEVEL IS QUITE HIGH...WHICH SHOULD LIMIT HAIL SIZE. STORMS SHOULD WEAKEN QUICKLY WITH THE LOSS OF DAYTIME HEATING. WILL INCLUDE A LATE AFTERNOON PERIOD IN THE FORECAST TO COVER THE STORMS. AN MCV FROM ONGOING CONVECTION WILL CROSS THE AREA IN THE EVENING...SO WILL KEEP A CHANCE POP GOING AFTER 00Z. THE MID-UPPER RIDGE BECOMES MORE PROGRESSIVE TONIGHT AND TOMORROW...BUILDING BACK OVER THE REGION. DRY AND UNSEASONABLY HOT CONDITIONS WILL DOMINATE UNDER THE RIDGE TOMORROW. RECORD HIGHS OF 93 AT TRI...98 AND TYS AND CHA...LOOK TO BE SAFE TOMORROW BY A COUPLE DEGREES. WENT WITH LOW TEMPS TONIGHT ABOVE GFS MOS AS IT HAS BEEN MUCH TOO COOL LATELY. .LONG TERM (MONDAY NIGHT THROUGH SUNDAY)... ALTHOUGH RIDGE REBUILDS ACROSS REGION SHORTWAVE ACTIVITY STILL MOVING SOUTHEAST FROM GREAT LAKES AND OHIO VALLEY INTO MID ATLANTIC TUESDAY. EXPECT ISOLATED SHOWERS AND THUNDERSTORMS EASTERN MOUNTAINS AND SW NC WHERE TOPOGRAPHY WILL ENHANCE LIFT DURING PEAK HEATING HOURS. MOSTLY DRY TUESDAY NIGHT AND FORECAST ABOUT THE SAME WEDNESDAY. A LITTLE DRIER AIR WILL WORK IN BEHIND DISSIPATING BOUNDARY MONDAY NIGHT SO LOWS UPPER 50S NORTH TO MID AND UPPER 60S SOUTH. TUESDAY AND WEDNESDAY A PERSISTENT FORECAST FOR HIGHS IN THE LOWER TO MID 90S AND LOWS IN THE 60S TO NEAR 70 SOUTHERN VALLEY. THURSDAY RIDGE BEGINS TO WEAKEN WITH MOISTURE INCREASING ADDED POPS TO ALL AREAS WITH CHANCE POP MOUNTAINS. FRIDAY THROUGH SUNDAY FLATTENED OR WEAKENED RIDGE ALLOWS SEVERAL SHORTWAVES TO MOVE THROUGH WITH CHANCE POPS EACH AFTERNOON AND EVENING. HIGHS WILL BE SLIGHTLY COOLER DUE TO MORE CLOUDS AND RAINFALL. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 70 96 67 95 68 / 30 0 0 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 93 64 93 66 / 30 0 0 10 10 OAK RIDGE, TN 68 93 63 94 65 / 30 0 0 10 10 TRI CITIES AIRPORT, TN 61 90 56 90 61 / 20 0 0 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS/TD
Hazardous weather outlook, Jun 5, 3:44 AM EDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 344 AM EDT SUN JUN 5 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 344 AM EDT SUN JUN 5 2011 /244 AM CDT SUN JUN 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS TODAY INTO EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOMETIME TODAY INTO EARLY THIS EVENING.
In the hours before
Local storm report, Jun 5, 4:20 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 NW HOPEWELL 35.26N 84.93W
06/05/2011 E0.88 INCH BRADLEY TN TRAINED SPOTTER
NICKEL SIZED HAIL COVERING MORGAN ROAD. REPORTED BY STORM
SPOTTER.
&&
FERRELLLocal storm report, Jun 5, 4:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 PM EDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND DMG 6 ESE BIRCHWOOD 35.33N 84.89W
06/05/2011 MEIGS TN LAW ENFORCEMENT
HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
COMMUNITY. SEVERAL TREES DOWN ON AND AROUND BRITTSBILL
ROAD AS WELL. REPORTED BY DISPATCH
0354 PM TSTM WND DMG 6 ESE BIRCHWOOD 35.33N 84.89W
06/05/2011 MEIGS TN LAW ENFORCEMENT
HOME DAMAGED AT 481 BRITTSBILL ROAD IN THE GEORGETOWN
COMMUNITY. ALSO...SEVERAL TREES DOWN ON AND AROUND
BRITTSBILL ROAD. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 5, 4:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
457 PM EDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 2 SE DECATUR 35.50N 84.77W
06/05/2011 E70 MPH MEIGS TN TRAINED SPOTTER
ON HIGHWAY 30 NEAR OLD GEORGETOWN...WIND GUSTS ESTIMATED
AT 70 MPH. MANY TREE LIMBS DOWN ON THE HIGHWAY AND HEAVY
RAIN. REPORTED BY SPOTTER.
&&
FERRELLLocal storm report, Jun 5, 5:10 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 PM EDT SUN JUN 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 7 NE CLEVELAND 35.25N 84.78W
06/05/2011 E1.00 INCH BRADLEY TN LAW ENFORCEMENT
QUARTER SIZED HAIL ON AND AROUND WALKER VALLEY ROAD.
REPORTED BY DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:57 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 24 min |
| Jun 5, 3:47 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs | 43 min |
| Jun 5, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 38 min |
| Jun 5, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Meigs, Rhea | 64 min |
| Jun 5, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 44 min |
| Jun 5, 5:02 PM EDT | Flash Flood Warning | MRX | McMinn, Meigs, Rhea | 3 hr |
| Jun 5, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 37 min |
| Jun 5, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 45 min |
| Jun 5, 6:20 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 41 min |
| Jun 5, 6:34 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 26 min |
| Jun 5, 7:05 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi, Washington | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.